Doctors Lounge - Hematology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Hematology Topics
|kittiesue - Thu Oct 30, 2008 6:55 pm|
My doctor has been working with me for a year now to figure out what my stomach problem is. Still I keep getting a diagnosis as unknown cause of abdominal pain. My gall bladder was removed a year ago because they found a small stone and assumed this was the cause of my pain. When this failed to solve the problem I had an upper GI which showed a hiatus hernia. When the pain still persisted I went for a lower GI and this showed that I was completely healthy. Still unknown cause of abdominal pain. Initially, 5 weeks before this pain I woke up to an extremely painful swollen lymph node under my left arm. I had a mammogram and ultrasound performed to see if it was breast cancer. They did not see breast cancer only a small cyst in that left breast, and unknown reason for lymph node swelling. It eventually went down, but my health started to decline. Symptom list and Blood results as follows:
Upper right abdominal pain, worse with movement, sitting, walking
Heart Palpatations most recently ( especially when trying to sleep)
Shortness of breath
Chest pain for days at a time
Blood work was all in normal ranges except for these three:
Alt is 4L normal range is 7-35 U/L
WBC is 11.3 normal range is 3.4-10.6 K/mcL
Lymphocyte is 4.6 normal is 1.0-3.7 K/mcL
I have been diagnosed with IBS, but I don't fit. The pain is not relieved by BM, and I don't have diarhea at all. I don't know if this matters but they also found a nodule on my thyroid and a cyste on the left kidney. Also Lymphocytes have shown elevated in previous blood work over the last year. Thank you for your time.
|Dr. Safaa Mahmoud - Sat Nov 08, 2008 6:00 pm|
Absolute lymphocytosis is defined by an absolute lymphocyte number greater than 4000/mcl. Causes include inflammatory conditions (like chronic gastritis) and infections (like viral and bacterial infections).
Your absolute neutrophil count is mildly elevated, in this case exclusion of viral and bacterial infections should be done based on thorough clinical history and clinical examination.
An underlying inflammatory condition may be the reason. Gastritis and esiophagitis are known sequels for hiatus hernia and can give symptoms similar to yours as well as lymphocytosis (especially if associated Helicobacter pylori HP gastritis is present).
The anatomical relation between the diaphragm and the Lowe Esophageal Sphincter LES prevents the gastric acids to come up into the esophagus (reflux). Acid reflux causes severe pain and discomfort in the upper abdomen. You may also feel like throat or tightness in the throat, dry cough, maldigestion, palpitation and chest pain.
Other causes to be excluded are conditions known as postcholecystectomy syndrome (PCS) in which patients with symptoms after cholecystectomy similar to cholecystitis or gall bladder disease.
-Residual or reformed gallbladder
-Sphincter of Oddi (a bile duct sphincter at the dudenum) abnormalities.
- Second possibility is duodenogastric reflux, is a cholecystectomy sequel due to functional bowel disorders.
ERCP is the test of choice.
If all causes are excluded then IBS is to be considered.
So proper evaluation of the degree and the severity of the Hiatus hernia as well as all other possibilities like HP gastritis are mandatory.
I would advise you to follow up with your doctor; he is in better position to determine what the most likely cause is.
Please keep us updated.
|kittiesue - Sat Nov 08, 2008 6:38 pm|
Thank you so much for your response, it is appreciated. I had a test done for the H-pylori, it is negative. I stopped taking the nexium I was on because I realized that I had been taking it for only a couple of months before all of this abdominal pain. I went to my doctors office to verify when I started taking the nexium and it was July 25th, 2007. I remembered that initially when I would take it, within 15 minutes my stomach would have spasms and an increase in heartburn. That settled down some after a couple of weeks. The next thing that happened to me was a left underarm lymph node swelled really big and painfullly. I went to the doctor, was still feeling quite well. There was no known cause except that my lymphocytes and wbc was elevated even then. This was Aug. 26th, 2007. I then became extremely tired, thought I had mono. Was tested and negative again. Finally lymph node started to get smaller and I started to feel better, that took about 5 weeks. Now we are almost into october. I had about two weeks until the final thing that led to the excruciating abdominal pain. And like I said here I am still today. I have been off of the nexium for 6 days now and I am really sore in the area's where the pain was so severe, and there are still small spasms but they are not severely painful. I am hoping I was having an allergic reaction and that it is as simple as that. I will have to continue to wait and see. My question is this, can an allergic reaction cause my body to react as it has with the elevation of wbc and lymphocytes. Does this make sense to you? I don't know too much about how allergies can affect the body. I do have seasonal and food allergies as well. Thank you again for your much appreciated response. If the nexium being eliminated does not see me into health again, I will ask for further testing from the GI doctor.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.